News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: breathing difficulties


 basil - Sun Sep 18, 2005 10:08 am

I hope you can help. I do have a complicated history, so here goes. I am a 37yr. female. I have sick sinus syndrome for which I have a pacemaker. I have atrial fibrillation, and other arrythmias. I take coumadin, digoxin, flecanide, cardizem, advair and albuterol.
Around the time I was diagonsed with heart problems, I was also diagnosed with asthma. That was 10 yrs. ago. Over the last several weeks my heart rate has been not controlled well. Slightly prior to this my asthma was kicking in in a bad way. The inhalers are not doing a thing. I truly feel that I am suffocating and get extremely weak and dizzy. My symptoms are more discomfort right over my lungs rather than wheezing. Sometimes the pain is sharp. I should also mention that up until I saw my cardio. last week I had been on amiodarone for 5 yrs. I was told to stop taking it immediately as it has a high incidence of pulmonary toxicity. He also ordered pulmonary functions tests and a referal to a pulmonologist.
I have yet to see the pulmonologist, but I have had the pulmonary functions tests. I can't tell you the exact numbers, but I was told that it showed obstruction in the peripheral airways, with an identical result before and after bronchodialator treatment. She said that may mean the problem is not asthma.
Could it describe toxicity, or what else what give this result?
I am desperate and can hardly function due to breathlessness. My cardio. does not want me on advair anymore due to cardiac arrythmias.
Please help, I am slightly desperate.
Thanks so much!
 R. Zein, Pharm D - Sat Sep 24, 2005 5:39 pm

User avatar hi

based on what you have described, it could be not asthma, but rather, what is known as :Chronic obstructive pulmonary disease (COPD) , which is a group of long-term (chronic) lung diseases that makes it hard to breathe. In COPD, airflow through the airways leading to and within the lungs (bronchial tubes) is partially blocked, resulting in difficulty breathing. As the disease gets worse, breathing becomes more difficult, and it may become hard to carry out everyday activities. Although COPD can be managed, it cannot be cured at this time.

the most common cause of this is smoking, but there are for sure some other symptoms.

COPD symptoms depend on whether your disease is mainly chronic bronchitis or mainly emphysema.

If you primarily have chronic bronchitis, you usually will first notice a cough that brings up mucus. If you primarily have emphysema, you may not have much of a cough and may not recognize any symptoms until shortness of breath occurs.

As COPD progresses, your lung function gets worse. You begin to have more shortness of breath during activity. Later, you may be out of breath with little or no activity and find it difficult to do everyday activities. At times, shortness of breath may suddenly get much worse (a COPD exacerbation). A COPD exacerbation can be mild to life-threatening.


Treatment may include medications to make it easier to breathe and reduce inflammation, machines to help you breathe (ventilators), oxygen therapy, and antibiotics to cure infections.

Now, amiodarone causing pulmonary toxicity is also prone or can happen, remember that albuterol which is used to treat asthma, could have caused you to feel increased heart rates, or to feel some of the irregularities on them.

flecanide and digoxin can have pro arrhythmic side effects, meaning that they may precipitate some arrhythmias, however they remain very great drugs for treating arrhythmias.

this is why it is very important that you continue seeing your doctor to check on your overall health.

i hope my explanation offered some help, nothing of course will replace the doctor's decision, the doctor who EXAMINES you, and i wish you always the best....

i thank you very much.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here